A Case of Salicylate Toxicity Presenting with Acute Focal Neurologic Deficit in a 61-Year-Old Woman with a History of Stroke
Unknown ethiology, Challenging differential diagnosis, Unexpected drug reaction
Tessa M. Delaney, Jason T. Helvey, Jason F. Shiffermiller
College of Medicine, University of Nebraska Medical Center, Omaha, NE, USA
Am J Case Rep 2020; 21:e920016
Available online: 2020-01-24
Over-the-counter medications that contain aspirin are widely used, and patients generally regard them as safe. However, the side effects of salicylate toxicity can be severe, and delay in the diagnosis may increase the risk of mortality. Neurologic symptoms are a common presenting feature of salicylate toxicity in the elderly, and their recognition may allow earlier diagnosis. This report is of a case of a 61-year-old woman who presented with acute focal neurologic deficit associated with salicylate toxicity and who had a previous history of stroke.
CASE REPORT: A 61-year-old woman presented to the Emergency Department after awakening with left-sided weakness. She had a history of ischemic stroke with an associated seizure disorder. The patient denied recent seizure, and brain magnetic resonance imaging (MRI) showed no evidence of an acute stroke. Following her arrival, she became acutely confused and complained of tinnitus, shortness of breath, and blurred vision. On direct questioning, she gave a history of excessive use of salicylate for the previous two to three weeks. Her initial serum salicylate level was significantly increased at 78.1 mg/dl (upper therapeutic limit, 19.9 mg/dl). She recovered completely following treatment with oral activated charcoal, intravenous sodium bicarbonate, and potassium replacement.
CONCLUSIONS: This case demonstrates that physicians should consider salicylate toxicity as a possible cause of exacerbation of neurological deficit in elderly patients.
Keywords: Acid-Base Imbalance, Neurotoxicity Syndromes, Salicylates